Nebraska, 2015

Hail in Nebraska, July 5, 2015

July 5, 2015 · NWS OAX · 1 event in 1 county or zone

A few isolated thunderstorms developed in the early morning hours of July 5th along the South Dakota and Nebraska border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A few isolated thunderstorms developed in the early morning hours of July 5th along the South Dakota and Nebraska border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 4, 10:59 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 4, 10:59 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1159 PM CDT SAT JUL 4 2015

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 310 PM CDT SAT JUL 4 2015

PRIMARY FORECAST CONCERNS ARE IN REGARDS TO TSTM POTENTIAL...WITH
SOME RISK OF SEVERE STORMS. HIGHEST RISK APPEARS TO BE SUNDAY NIGHT.

OUR AREA WAS STILL IN NORTHWEST MID TROPOSPHERIC FLOW...WITH SEVERAL
SHORTWAVE TROUGHS EMBEDDED IN THE FLOW. ONE WAS MOVING THROUGH THE
NORTHERN AND CENTRAL PLAINS EARLY THIS AFTERNOON BUT JUST PRODUCING
MAINLY HIGH CLOUDS. HEIGHT FALLS AT 500 MB WERE STRONGER UP ACROSS
CANADA. WATER VAPOR LOOP ALSO SHOWED MONSOONAL MOISTURE OVER THE
ROCKIES AND A RIDGE ALOFT. MOIST AXIS AT 850 MB WAS STILL TO OUR
WEST...FROM TEXAS UP INTO THE WESTERN AND CENTRAL DAKOTAS. 20Z
SURFACE ANALYSIS SHOWED HIGH PRESSURE OVER ILLINOIS AND MISSOURI
WITH SOUTHERLY FLOW OVER MUCH OF KANSAS...NEBRASKA AND SOUTH DAKOTA.
DEWPOINTS WERE MAINLY IN THE UPPER 50S TO MID 60S. 12Z KOAX SOUNDING
ONLY HAD ABOUT 0.67 PRECIPITABLE WATER...BUT THIS WILL BE INCREASING
THE NEXT 24-36 HOURS.

TONIGHT...KEPT SOME LOW POPS GOING IN OUR WESTERN ZONES...MAINLY
FROM MID EVENING ONWARD INTO MID MORNING SUNDAY. SHORT RANGE HIGH
RESOLUTION MODELS OFFER SOME VARYING SOLUTIONS...BUT GENERALLY THE
AREA MENTIONED SEEMS TO HAVE THE BEST CHANCE OF ANY MEASURABLE PCPN
FOR TONIGHT. SOUTHERLY WINDS WILL HELP HOLD LOWS UP IN THE 63 TO 67
RANGE AT MOST SPOTS.

SUNDAY...SOUTHERLY LOW LEVEL FLOW IS EXPECTED TO STRENGTHEN WHICH
WILL BRING WINDY CONDITIONS...WARMER TEMPERATURES AND INCREASING
MOISTURE. SURFACE DEWPOINTS WILL LIKELY BE AROUND 70 IN THE
AFTERNOON WITH HIGHS REACHING ABOUT 90. LACK OF FOCUS IS EXPECTED TO
INHIBIT ANY STORM DEVELOPMENT IN THE AFTERNOON HOURS. CHANCES ARE
NOT ZERO...BUT AT THIS TIME KEPT POPS AT 14 OR LESS. A COLD FRONT
WILL PUSH INTO NORTHEAST NEBRASKA SUNDAY NIGHT...WITH PRECIPITABLE
WATER VALUES INCREASING TO AROUND TWO INCHES THERE. CONSENSUS FROM
AVAILABLE MODEL GUIDANCE GENERALLY SLOWED THE FRONTAL PASSAGE DOWN.
THIS MEANS THE BEST STORM CHANCES SUNDAY NIGHT WILL REMAIN NORTHWEST
OF LINCOLN AND OMAHA. THAT IS ALSO THE AREA WITH A SEVERE WEATHER
THREAT. IF THE FRONT SPEEDS UP...RAIN CHANCES WOULD NEED TO BE
ADJUSTED UPWARD ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

FOR MONDAY...THE FRONT WILL PUSH SOUTHEAST THROUGH THE AREA...AND
PRECIPITABLE WATER VALUES INCREASE TO TWO INCHES OR MORE OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA IN THE AFTERNOON.  CLOUDS AND
PCPN WILL LIKELY HOLD HIGH TEMPERATURES DOWN IN THE UPPER 70S NORTH
AND 80 TO 85 SOUTH. SEVERE STORM CHANCES SEEM FAIRLY SMALL BUT
LOCALLY HEAVY RAIN IS POSSIBLE.

RAIN/STORM CHANCES WILL THEN DECREASE FROM NORTHWEST TO SOUTHEAST
MONDAY NIGHT AS THE FRONT PUSHES DOWN ACROSS MISSOURI AND KANSAS.
TUESDAY LOOKS DRY WITH HIGHS 6 TO 12 DEGREES BELOW NORMAL...
MOSTLY 75 TO 80.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 310 PM CDT SAT JUL 4 2015

NO BIG CHANGES IN HOW THINGS ARE EXPECTED TO EVOLVE IN THIS PERIOD.
MID LEVEL FLOW WILL BE FROM THE WEST...THEN TURN TO SOUTHWEST AS A
TROUGH DIGS OVER THE WESTERN UNITED STATES.

TEMPERATURES WILL START OUT COOL WITH NOT MUCH CHANCE OF RAIN...THEN
SLOWLY MODERATE. TSTM CHANCES SHOULD REACH 20 TO 40 PERCENT BY
WEDNESDAY NIGHT AND THEN SMALL CHANCES CONTINUE INTO SATURDAY. HIGHS
SHOULD CLIMB TO NEAR OR ABOVE NORMAL BY SATURDAY.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1153 PM CDT SAT JUL 4 2015

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A LITTLE BIT
OF MVFR HAZE AND SMOKE WERE PRESENT AT KLNK AND KOMA TONIGHT. BUT
EXPECTING THIS TO CLEAR OUT SHORTLY. LLWS COULD COME CLOSE TO
30KTS AT KOFK AND POSSIBLY KLNK BETWEEN 09Z TO 15Z
SUNDAY...HOWEVER OPTED TO LEAVE IT OUT OF THE TAFS FOR NOW SINCE
IT APPEARS TO REMAIN BELOW CRITERIA. THERE IS ALSO A SLIGHT
CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS TO PROGRESS INTO THE
AREA. COVERAGE APPEARS MINIMAL AND THE CHANCE OF ANYTHING FALLING
AT A TERMINAL IS VERY SMALL...BUT WILL CONTINUE TO MONITOR THE
SITUATION. OTHERWISE SOUTHERLY WINDS WILL INCREASE
OVERNIGHT...EVENTUALLY GUSTING TO 20 TO 30KTS SUNDAY AFTERNOON AND
EVENING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...KG
Hazardous weather outlook, Jul 4, 4:18 PM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT SAT JUL 4 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
518 PM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT INTO
SUNDAY MORNING ACROSS PORTIONS OF EASTERN NEBRASKA...GENERALLY
ALONG AND WEST OF A LINE FROM WAYNE TO DAVID CITY TO BEATRICE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORM CHANCES INCREASE SUNDAY NIGHT...MAINLY AFTER
MIDNIGHT INTO EARLY MONDAY AS A COLD FRONT MOVES INTO THE AREA.
THE BEST CHANCE FOR STRONG AND POSSIBLE SEVERE STORMS THROUGH
MONDAY MORNING WOULD BE ALONG AND NORTH OF INTERSTATE 80. STRONG
TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE AREA MONDAY AFTERNOON
INTO MONDAY EVENING ESPECIALLY ALONG AND SOUTH OF I80. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN HAZARDS AS WELL AS LOCALLY
HEAVY RAIN.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

In the hours before

Special weather statement, Jul 5, 1:34 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
234 AM CDT SUN JUL 5 2015

NEZ011-016-017-050830-
ANTELOPE NE-KNOX NE-PIERCE NE-
234 AM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANTELOPE...SOUTH
CENTRAL KNOX AND NORTHWESTERN PIERCE COUNTIES UNTIL 330 AM CDT...

AT 234 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CREIGHTON TO 7 MILES
EAST OF ORCHARD...AND MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...CREIGHTON...OSMOND...BRUNSWICK...ROYAL...FOSTER AND
BAZILE MILLS.

THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 338 AND
367.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4255 9790 4240 9749 4210 9782 4236 9816
TIME...MOT...LOC 0734Z 300DEG 11KT 4252 9786 4235 9809

DEE
Special weather statement, Jul 5, 1:36 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
236 AM CDT SUN JUL 5 2015

NEZ011-012-050815-
KNOX NE-CEDAR NE-
236 AM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND
NORTHEASTERN KNOX COUNTIES UNTIL 315 AM CDT...

AT 236 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPRINGFIELD...OR 13 MILES SOUTH OF TYNDALL...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SANTEE...CROFTON...LEWIS AND CLARK STATE RECREATION AREA...GAVINS
POINT DAM AND CAMPGROUNDS AND LINDY.

LAT...LON 4285 9778 4284 9770 4284 9766 4286 9762
      4285 9755 4286 9750 4285 9749 4285 9747
      4273 9747 4273 9797 4276 9803 4277 9794
      4281 9789 4286 9787 4287 9783
TIME...MOT...LOC 0736Z 262DEG 20KT 4279 9793

DEE

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
July 5, 1:47 AM CST
Where
Knox County, 1.67 mi WNW of Santee
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
42.840, -97.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576124.